Toxicology: atropine endpoint in organophosphate poisoning: practice question

A Forensic Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Forensic Medicine · Toxicology: atropine endpoint in organophosphate poisoning

Sample item

A patient with organophosphate poisoning is being given repeated doses of atropine. Which clinical endpoint indicates adequate atropinisation?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Clear chest with dry bronchial secretions

Atropine is titrated to the drying of bronchial secretions and clearing of the chest, as secretions are the main cause of death. The pupil size and heart rate are unreliable endpoints, and laboratory cholinesterase levels return slowly and are not used for dose titration.

Option by option

  • A. Maximally dilated pupils

    Pupil size is unreliable and may remain small despite adequate dosing, or be large from other causes.

  • B. A heart rate above 120 per minute

    A fast heart rate may appear earlier or from hypoxia and is not the endpoint.

  • C. Clear chest with dry bronchial secretions (correct)

    Correct. Reversal of the bronchorrhoea is the target of atropine therapy.

  • D. Normal red cell cholinesterase level

    Cholinesterase levels recover slowly and are not used for titration.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Forensic Medicine questions

Questions about this Forensic Medicine question

What is the answer to this Forensic Medicine question?

The best answer is C, Clear chest with dry bronchial secretions. Atropine is titrated to the drying of bronchial secretions and clearing of the chest, as secretions are the main cause of death.

Why is "Maximally dilated pupils" not the answer?

Pupil size is unreliable and may remain small despite adequate dosing, or be large from other causes.

Why is "A heart rate above 120 per minute" not the answer?

A fast heart rate may appear earlier or from hypoxia and is not the endpoint.

Why is "Normal red cell cholinesterase level" not the answer?

Cholinesterase levels recover slowly and are not used for titration.

What concept does this question test?

It tests Toxicology: atropine endpoint in organophosphate poisoning in Forensic Medicine. The pupil size and heart rate are unreliable endpoints, and laboratory cholinesterase levels return slowly and are not used for dose titration.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Toxicology: atropine endpoint in organophosphate poisoning?

Learn postmortem changes with their timelines, and toxicology as poison, sign, test and antidote. Then use the flashcards and the other Forensic Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.